Snorting Librium (Chlordiazepoxide): Effects And Dangers

Trusted Content

Snorting Librium (Chlordiazepoxide): Effects And Dangers

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

May 8, 2019

Snorting Librium can pose serious dangers to your health, including nasal damage and increased risks for addiction and overdose. People who snort Librium may require treatment to safely detox and overcome their substance abuse.

Librium (chlordiazepoxide) is a common benzodiazepine used to treat anxiety, panic, and symptoms of alcohol withdrawal. Over time, people that take Librium may become tolerant to its effects and become dependent. This can make it harder to wean off the drug.

Taking drugs like Librium in any way other than prescribed, such as snorting or smoking, can be dangerous. Snorting Librium causes the drug to reach the brain much faster than when swallowed by mouth. This can cause even more intense effects but also increase the risk of dangers like an overdose.

Librium insufflation (snorting) is a sign of drug abuse and can increase the chance of becoming addicted. Addiction to Librium can be serious and may require a medical detox to manage severe withdrawal symptoms that can occur with tapered or stopped use.

How Does Librium Work?

Librium works as a sedative, capable of relieving symptoms of moderate to severe anxiety and panic. In some cases, it may also be used as a muscle relaxant or to treat convulsions.

Like other benzodiazepines (‘benzos’), Librium slows the central nervous system (CNS) activity in the brain. This can produce a sense of calmness and relaxation. It may also cause a decrease in heart rate and blood pressure, and slow your breathing.

High doses of Librium may produce a feeling of euphoria — i.e. a drug high. This can be addictive and may occur faster when Librium is snorted. Although achieving a faster high may be appealing to some, it can also be dangerous.

Introducing
virtual care

Get treatment when
and how you need it.

Dangers And Consequences Of Snorting Librium

Taking Librium in any way other than prescribed can have a serious impact on the brain and various parts of the body. Unlike some other benzos, Librium is long-acting, meaning it does not produce its effects as quickly when taken by mouth.

The quick and intense effects caused by snorting Librium, therefore, has the potential to pose serious health hazards.

Increased Overdose Risk

Perhaps the most immediate danger of snorting Librium is an increased risk for overdose. When Librium is swallowed by mouth, the drug has to go through the digestive system before it reaches the brain. This slows its effects, allowing for a gradual release of the drug in your system.

Snorting Librium can cause effects to kick in almost instantly. If a high dose of Librium has been snorted, the body may become overwhelmed. This can lead to overdose. Although Librium overdose is rarely fatal on its own, some of its symptoms can still be dangerous.

If you or someone you know is experiencing any of the following symptoms, seek medical attention immediately:

  • shallow or stopped breathing
  • extreme drowsiness
  • confusion
  • weak muscles
  • dizziness
  • low body temperature
  • low blood pressure
  • irregular heartbeat
  • bluish fingertips or lips
  • tremors
  • seizures
  • loss of consciousness

Librium overdose can be even more dangerous when other drugs are involved, such as prescription opioids or alcohol. Mixing these substances, especially in high doses, may lead to dangerously slow or stopped breathing, coma, or death.

Nasal Damage

Chronic insufflation of Librium can cause mild to severe damage to the inside and outside of the nose. Over time, this may lead to scarring of your nasal tissue. Scarring may also occur in the throat, as some of the drugs can leak down into the throat, causing irritation.

Signs of nasal and throat damage due to Librium insufflation may include a scratchy voice, frequent nosebleeds, and chronic runny nose.

In some cases, chronic snorting can also cause holes in the nasal cavity. This can impact your ability to smell and breathe properly and may make it difficult to swallow.

Other potential consequences of Librium insufflation include:

  • anxiety
  • depression
  • memory loss
  • lung damage
  • increased risk for HIV and Hepatitis C (when sharing objects used for snorting, e.g. rolled paper, straws)

Rapid Dependence And Addiction

The rapid effects caused by snorting Librium may cause your body to develop drug dependence quicker than when taking the drug by mouth.

People who are addicted to Librium will usually need professional support to help them stop using the drug. Both the physical and psychological effects of addiction, as well as the discomfort of withdrawal, can make it difficult to quit alone.

Librium Detox And Withdrawal

Dependence on Librium can cause the body to go through withdrawal with reduced or stopped doses. Long-term abuse of Librium, or abusing Librium in high doses, may cause withdrawal to last longer and cause more severe symptoms.

Even those who take Librium as prescribed will likely need to taper their dose gradually in order to prevent or ease uncomfortable withdrawal symptoms. Librium withdrawal is similar to the process of detoxing from alcohol and may cause a variety of mild to severe symptoms.

Librium withdrawal symptoms may include:

  • anxiety
  • sweating
  • increased heart rate and blood pressure
  • tremors
  • muscle spasms
  • hallucinations
  • seizures

Detoxing from Librium alone can be dangerous, and in severe cases, life-threatening. The safest way to detox from short or long-term Librium abuse is to enter a medically assisted detox program.

Medical detox provides 24-hour supervision to help people avoid health complications during acute withdrawal. Certain medicines may also be provided during this time to ease drug cravings and other uncomfortable symptoms.

Treatment For Librium Abuse And Addiction

Prescription drug addiction can be just as dangerous as addiction to an illicit drug. Librium addiction may affect every aspect of your life, from your ability to work to your relationships with friends and loved ones. If you feel stuck in a cycle of Librium abuse, you deserve help.

Recovery from Librium abuse can be a long journey, and will often start with inpatient treatment. Inpatient rehab programs can provide a supportive and structured environment for people to face the harm caused by their problem and learn how to cope with previous triggers in healthier ways. This will often involve attending individual and group therapy, which can help a person address emotions and behaviors tied to their drug use.

Don’t wait to seek help. Contact us today to learn more about the dangers of snorting Librium and your options for treatment.

Food and Drug Administration - LIBRIUM (CHLORDIAZEPOXIDE)

U.S. National Library of Medicine - Chlordiazepoxide

Yale Journal of Biology and Medicine - Prescription Sedative Misuse and Abuse

Want to get help, but not ready to talk?

You can receive 24/7 text support right away and at your convenience. There is no obligation to enter treatment and you can opt out at any time.

Sign up for text support to receive:

✅ Resources about addiction and recovery

✅ Info about our treatment process

Disclaimer*

Get Help Today.
Get Help Today.
100% Free and Confidential. Call 877-630-2970

For 24/7 Treatment Help Call:

1-877-630-2970

For Immediate Treatment Help Call:
877-630-2970